Advertisement

Erdős-Hajnal-type Results on Intersection Patterns of Geometric Objects

  • Jacob Fox
  • János Pach
Chapter
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 17)

Abstract

In their seminal paper [21], Erdős and Hajnal raised the following question. Is it true that for any graph G there exists a constant c = c(G) > 0 with the property that every graph of n vertices that contains no induced subgraph isomorphic to G has a complete or an empty induced subgraph of size n c ? We answer this question in the affirmative for some special classes of graphs denned by geometric methods.

Keywords

Convex Body Chromatic Number Geometric Object Intersection Graph Intersection Pattern 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    E. Ackerman, On the maximum number of edges in topological graphs with no four pairwise crossing edges, Proc. 22nd ACM Sympos. on Comput. Geom. ACM Press (2006), pp. 259–263.Google Scholar
  2. [2]
    P. K. Agarwal, B. Aronov, J. Pach, R. Pollack and M. Sharir, Quasi-planar graphs have a linear number of edges, Combinatorica, 17 (1997), 1–9.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    P.K. Agarwal and J. Matoušek, Range searching with semialgebraic sets, Discrete Comput. Geom., 11 (1994), 393–418.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    M. Ajtai, J. Komlós and E. Szemerédi, A note on Ramsey numbers, J. Combin. Theory Ser. A, 29 (1980), 354–360.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    J. Akiyama, K. Hosono and M. Urabe, Some combinatorial problems, Discrete Math., 116 (1963), 291–298.CrossRefMathSciNetGoogle Scholar
  6. [6]
    N. Alon, Ramsey graphs cannot be defined by real polynomials, J. Graph Theory, 14(6) (1990), 651–661.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    N. Alon, J. Pach, R. Pinchasi, R. Radoičić and M. Sharir, Crossing patterns of semi-algebraic sets, J. Combin. Theory Ser. A, 111(2) (2005), 310–326.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    B. Aronov, P. Erdős, W. Goddard, D. Kleitman, M. Klugerman, J. Pach and L. J. Schulman, Crossing families, Combinatorica, 14(2) (1994), 127–134.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    E. Asplund and B. Grünbaum, On a coloring problem, Math. Scand., 8 (1960), 181–188.zbMATHMathSciNetGoogle Scholar
  10. [10]
    L. Babai, Open problem, in: Proc. 5th Hungar. Conf. Combin. (A. Hajnal and V. T. Sós, eds.), Keszthely, Hungary, 1976, Vol. 2, North Holland (1978), 1189.Google Scholar
  11. [11]
    B. Barak, A. Rao, R. Shaltiel and A. Wigderson, 2-source dispersers for sub-polynomial entropy and Ramsey graphs beating the Frankl-Wilson construction, in: Proceedings of STOC 06 (2006), 671–680.Google Scholar
  12. [12]
    S. Basu, Combinatorial complexity in o-minimal geometry, manuscript, 2006. http://www.arxiv.org/abs/math.CO/0612050Google Scholar
  13. [13]
    S. Basu, R. Pollack and M.-F. Roy, Algorithms in real algebraic geometry. Second edition. Algorithms and Computation in Mathematics, 10, Springer-Verlag (Berlin, 2006).Google Scholar
  14. [14]
    J. P. Burling, On coloring problems of families of prototypes, Ph.D. Thesis, Univ. of Colorado (1965).Google Scholar
  15. [15]
    D. Conlon, A new upper bound for diagonal Ramsey numbers, to appear in Annals of Math. (2007).Google Scholar
  16. [16]
    D. G. Cornell, Y. Perl and L. K. Stewart, A linear recognition algorithm for cographs, SIAM J. Comput., 14 (1985), 926–934.CrossRefMathSciNetGoogle Scholar
  17. [17]
    R. P. Dilworth, A decomposition theorem for partially ordered sets, Annals of Math., 51(2) (1950), 161–166.CrossRefMathSciNetGoogle Scholar
  18. [18]
    A. Dumitrescu and G. Tóth, Ramsey-type results for unions of comparability graphs, Graphs Combin., 18 (2002), 245–251.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    G. Ehrlich, S. Even and R. E. Tarjan, Intersection graphs of curves in the plane, J. Combin. Theory Ser. B, 21(1) (1976), 8–20.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    P. Erdős, Some remarks on the theory of graphs, Bulletin of the Amer. Math. Soc, 53 (1947), 292–294.CrossRefGoogle Scholar
  21. [21]
    P. Erdős and A. Hajnal, Ramsey-type theorems, Discrete Appl. Math., 25 (1989), 37–52.CrossRefMathSciNetGoogle Scholar
  22. [22]
    P. Erdős, A. Hajnal and J. Pach, Ramsey-type theorem for bipartite graphs, Geombinatorics, 10 (2000), 64–68.MathSciNetGoogle Scholar
  23. [23]
    P. Erdős and G. Szekeres, A combinatorial problem in geometry, Compositio Mathematica, 2 (1935), 463–470.MathSciNetGoogle Scholar
  24. [24]
    J. Fox, A bipartite analogue of Dilworth’s theorem, Order, 23(2–3) (2006), 197–209.zbMATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    J. Fox and J. Pach, A bipartite analogue of Dilworth’s theorem for multiple partial orders, European J. Combin., to appear. http://math.nyu.edu/~pach/publications/multi060406.pdfGoogle Scholar
  26. [26]
    J. Fox and J. Pach, Separator theorems and Turán-type results for planar intersection graphs, submitted (2007).Google Scholar
  27. [27]
    J. Fox and J. Pach, Coloring planar intersection graphs, manuscript (2007).Google Scholar
  28. [28]
    J. Fox, J. Pach and Cs. D. Tóth, Turán-type results for partial orders and intersection graphs of convex sets, Israel J. Mathematics, to appear.Google Scholar
  29. [29]
    J. Fox, J. Pach and Cs. D. Tóth, A bipartite strengthening of the Crossing Lemma, Graph Drawing 2007, LNCS, Springer-Verlag, Berlin, to appear (2007).Google Scholar
  30. [30]
    J. Fox and B. Sudakov, Density theorems for bipartite graphs and related Ramsey-type results, submitted.Google Scholar
  31. [31]
    P. Frankl and R. M. Wilson, Intersection theorems with geometric consequences, Combinatorica, 1(4) (1981), 357–368.zbMATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    I. Karapetian, On coloring of circular arc graphs, Doklady AN ArmSSR (Notes of Armenian Acad. Sci., 70 (1980) (5), 306–311 (in Russian).Google Scholar
  33. [33]
    I. Karapetian, Chordal Graphs, Matematicheskie voprosi kibernetiki i vichislitelnoi tehniki, 14 (1985), 6–10, Erevan (in Russian).Google Scholar
  34. [34]
    G. Károlyi, J. Pach and G. Tóth, G. Ramsey-type results for geometric graphs. I, Discrete Comput. Geom., 18(3) (1997), 247–255.zbMATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    J. H. Kim, The Ramsey number R(3,t) has order of magnitude t 2/logt, Random Structures Algorithms, 7 (1995), 173–207.zbMATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    S. J. Kim, A. Kostochka and K. Nakprasit, On the chromatic number of intersection graphs of convex sets in the plane, Electron. J. Combin., 11 (2004), #R52.Google Scholar
  37. [37]
    P. Koebe, Kontaktprobleme der konformen Abbildung, Berichte über die Verhandlungen der Sachsischen Akademie der Wissenschaften, Leipzig, Mathematische-Physische Klasse, 88 (1936), 141–164.Google Scholar
  38. [38]
    A. Kostochka, Coloring intersection graphs of geometric graphs, in: Towards a Theory of Geometric Graphs (J. Pach Ed.), AMS, Providence, Rhode Island (2003), pp. 127–138.Google Scholar
  39. [39]
    A. Kostochka and J. Kratochvíl, Covering and coloring polygon-circle graphs, Discrete Math., 163 (1997), 299–305.zbMATHCrossRefMathSciNetGoogle Scholar
  40. [40]
    J. Kynčl, unpublished.Google Scholar
  41. [41]
    D. Larman, J. Matoušek, J. Pach and J. Törőcsik, A Ramsey-type result for convex sets, Bull London Math. Soc, 26(2) (1994), 132–136.zbMATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    R. J. Lipton and R. E. Tarjan, A separator theorem for planar graphs, SIAM J. Appl. Math., 36(2) (1979), 177–189.zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    S. McGuinness, Colouring arcwise connected sets in the plane. I, Graphs Combin., 16 (2000), 429–439.zbMATHCrossRefMathSciNetGoogle Scholar
  44. [44]
    S. McGuinness, Colouring arcwise connected sets in the plane. II Graphs Combin., 17 (2001), 135–148.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    G. L. Miller, S.-H. Teng, W. Thurston and S. A. Vavasis, Separators for sphere-packings and nearest neighbor graphs, J. ACM, 44(1) (1997), 1–29.zbMATHCrossRefMathSciNetGoogle Scholar
  46. [46]
    J. Pach, Decomposition of multiple packing and covering, 2. Kolloquium über Diskrete Geometrie, Salzburg (1980), 169–178.Google Scholar
  47. [47]
    J. Pach, R. Radoičić and G. Tóth, Relaxing planarity for topological graphs, Discrete and Computational Geometry (J. Akiyama, M. Kano, eds.), vol. 2866 of LNCS, Springer-Verlag (Berlin, 2003), pp. 221–232.Google Scholar
  48. [48]
    J. Pach and J. Solymosi, Crossing patterns of segments, J. Combin. Theory Ser. A, 96 (2001), 316–325.zbMATHCrossRefMathSciNetGoogle Scholar
  49. [49]
    J. Pach and G. Tóth, Comment on Fox News, Geombinatorics, 15 (2006), 150–154.zbMATHMathSciNetGoogle Scholar
  50. [50]
    J. Pach and J. Törőcsik, Some geometric applications of Dilworth’s theorem, Discrete Comput. Geom., 12(1) (1994), 1–7.zbMATHCrossRefMathSciNetGoogle Scholar
  51. [51]
    J. B. Sidney, S. J. Sidney and J. Urrutia, Circle orders, n-gon orders and the crossing number, Order, 5(1) (1988), 1–10.zbMATHCrossRefMathSciNetGoogle Scholar
  52. [52]
    H. Tietze, Über das Problem der Nachbargebiete im Raum, Monatshefte Math., 16 (1905), 211–216.CrossRefMathSciNetGoogle Scholar
  53. [53]
    A. C. Yao and F. F. Yao, A general approach to d-dimensional geometric queries, Proc. 17th Annu. ACM Sympos. Theory Comput, (1983), 163–168.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2008

Authors and Affiliations

  • Jacob Fox
    • 1
  • János Pach
    • 2
  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.City College, CUNY and Courant InstituteNYUNew YorkUSA

Personalised recommendations